Alert archive / Florida / Flood Watches in 2020
Flood Watch 2, NWS Miami, FL
NWS Miami, FL issued this flood watch at May 27, 2020, 11:04 AM EDT for Broward County, Miami-Dade County, Palm Beach County, Florida. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- May 27, 2020, 11:04 AM EDT (15:04 UTC)
- Expired
- May 28, 2020, 2:00 AM EDT
- In force
- 15 hr
- Issued by
- NWS Miami, FL
- Flood severity
- None
Counties Broward County, FL, Miami-Dade County, FL, Palm Beach County, FL
The radar
The Miami radar (KAMX), 59 km from the middle of the area, began a volume at 15:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Miami, FL (KMFL), launched 12:00Z, 3.1 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1436 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 974 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
598 WGUS62 KMFL 271504 FFAMFL URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Miami FL 1104 AM EDT Wed May 27 2020 FLZ068-072>074-168-172>174-272315- /O.NEW.KMFL.FA.A.0002.200527T1504Z-200528T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Metro Palm Beach-Metro Broward-Inland Miami-Dade-Metro Miami-Dade- Coastal Palm Beach-Coastal Broward-Coastal Miami-Dade- Far South Miami-Dade- 1104 AM EDT Wed May 27 2020 ...FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING... The National Weather Service in Miami has issued a * Flood Watch for a portion of South Florida, including the following areas, Coastal Broward, Coastal Miami-Dade, Coastal Palm Beach, Far South Miami-Dade, Inland Miami-Dade, Metro Broward, Metro Miami-Dade, and Metro Palm Beach. * Until 10 PM EDT this evening * With ongoing flooding and super-saturated soils, additional rounds of showers and thunderstorms will produce an average of 1 to 3 inches of rainfall across the watch area with locally higher amounts possible. * Impact: Torrential rainfall may produce flooding of poor drainage areas in urban locations as well as small creeks, streams, and canals. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible Flood Warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$ FELL
1 follow-up statement
029 WGUS62 KMFL 272224 FFAMFL URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Miami FL 624 PM EDT Wed May 27 2020 FLZ068-168-272330- /O.CAN.KMFL.FA.A.0002.000000T0000Z-200528T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Metro Palm Beach-Coastal Palm Beach- 624 PM EDT Wed May 27 2020 ...FLOOD WATCH IS CANCELLED... The Flood Watch for a portion of South Florida has been cancelled. The threat of any widespread flooding has diminished for Palm Beach County, therefore the watch has been cancelled. however, any heavy showers that move over the area this evening, may still bring some very localized urban flooding of roadways, especially in areas with poor drainage. $$ FLZ072>074-172>174-280600- /O.EXT.KMFL.FA.A.0002.000000T0000Z-200528T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Metro Broward-Inland Miami-Dade-Metro Miami-Dade-Coastal Broward- Coastal Miami-Dade-Far South Miami-Dade- 624 PM EDT Wed May 27 2020 ...FLOOD WATCH NOW IN EFFECT UNTIL 2 AM EDT THURSDAY... The Flood Watch is now in effect for * a portion of South Florida, including the following areas, Coastal Broward, Coastal Miami-Dade, Far South Miami-Dade, Inland Miami-Dade, Metro Broward, and Metro Miami-Dade. * Until 2 AM EDT Thursday * With ongoing flooding and super-saturated soils, standing water that continues to intrude on structures, as well as additional rounds of showers and thunderstorms, which may produce an average of 1 to 4 inches of rainfall across the watch area with locally higher amounts possible. * Impact: Torrential rainfall may produce flooding of poor drainage areas in urban locations as well as small creeks, streams, and canals. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible Flood Warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before this flood watch went out at May 27, 10:24 AM EDT, 40 minutes earlier.
Area forecast discussion, May 27, 10:24 AM EDT, 40 minutes before
Area Forecast Discussion National Weather Service Miami FL 1024 AM EDT Wed May 27 2020 .Update... The area of low pressure dumping over a foot of rain over portions of the east coast the past few days is now Tropical Storm Bertha, which has just made landfall along the South Carolina coast with maximum sustained winds of 50 mph. A series of weak upper-level impulses look to slide over South Florida today whereas the ridge of high pressure refuses to build in across the area. Consequently, wind flow (and the steering flow) will continue to have a slight southwesterly component. What does this mean? Well, any showers and/or storms that do develop across the interior of South Florida today will push eastward towards the east coast metro areas yet again. From MFL's 27/12Z sounding, some drying is evident, though PW's are still well above normal for this time of year. The sounding measured 1.59 inches this morning, which is about 2.5 standard deviations above normal, or in the 99.5 percentile. 500 mb temperatures are also slightly cooler today, at about -7 to -8 degrees C. This will once again allow for some steepening of mid- level lapse rates to occur by this afternoon. The plethora of moisture across South Florida should once again be readily available for convection to tap in to today, especially with the combined effects of the sea breezes and upper-level impulses. Currently, meso-models are suggesting that Palm Beach and Broward counties will be the focus of activity for this afternoon into the evening hours, however some southward trends in guidance are evident and Miami-Dade County will have to be watched closely, especially since standing water and flooded roadways are still evident this morning with a Flood Advisory in place. Unfortunately, if the east coast metro areas were to see more rainfall today, it will not take long for flooding to spike up once again, especially since the last three days, Broward County has seen 6 to 10 inches of rain, Palm Beach COunty has seen 5 to 9 inches of rain, and Miami-Dade has seen 8 to 15 inches of rain. One hour FFG is about 1 to 2 inches across portions of metro Miami-Dade with 2 to 4 inches for Broward and Palm Beach counties. With the rainfall accumulations seen the past 72 hours, in Layman'sterms, the east coast of Florida is deluged. Therefore, wouldn't be surprised if additional flood advisories or warnings are needed this afternoon and evening given the projected rainfall and sensitivity of these areas to additional rainfall. Lastly, given sufficient precipitation loading and DCAPE over 1000 J/kg, a few stronger wind gusts are possible today in any taller thunderstorm cores, and perhaps even strong showers. The cooler temperatures aloft suggest that lightning activity may be a little more widespread today as well. The HWO has been updated accordingly. && .Hydrology... Deep tropical moisture continues to be in place across South Florida. As a result, several rounds of showers and thunderstorms capable of producing torrential rainfall across the outlook area through at least tonight can be expected, especially for the metro areas of Palm Beach, Broward, and Miami-Dade counties. Instantaneous rainfall rates, on average, look to be around 2 to 4 inches per hour, with locally higher amounts possible, especially over locations that receive multiple rounds of showers and thunderstorms. Another round of showers and thunderstorms, with heavy rainfall, will be possible later this afternoon and evening along the east coast due to southwesterly flow. Interests across South Florida are strongly encouraged to monitor the latest information from the National Weather Service in Miami to prepare for the potential of heavy rain and flooding. && .Prev Discussion... /issued 727 AM EDT Wed May 27 2020/ Aviation... Mostly VFR conditions are expected through the period. Some fog will be possible both this morning and overnight tonight across the interior, though some low stratus may advect into the TAF sites causing MVFR, and perhaps, IFR conditions. Confidence too low to mention in TAFs at this time. Scattered SHRA and TS are expected this afternoon and evening with the greatest coverage over the interior and Lake region. Some of the storms could drift over to the East Coast today. Both seabreezes are expected this afternoon. Prev Discussion... /issued 319 AM EDT Wed May 27 2020/ Discussion... Short Term (Through Thursday): Some fog will be possible this morning and again tonight given the saturated soils and light winds. A more typical summer-like pattern is expected today and tomorrow with both seabreezes expected to develop during the afternoon. Southerly to slightly southwesterly winds today will allow the focus for afternoon showers and thunderstorms to be mostly over the interior and Lake Region, however a few storms will still be possible along the East Coast with the greatest chance for Palm Beach/Broward. Given saturated soils, the metro areas will remain sensitive to additional heavy rainfall. Tomorrow, the flow becomes slightly more easterly, putting the focus for afternoon showers and thunderstorms more over the interior and Lake Region. High temperatures will be warm both days, ranging from the upper 80s to low 90s. Long Term (Thursday Night - Tuesday): Models depict a mid-UL trough/low complex gradually weakening while migrating towards the eastern seaboard for the beginning of the weekend. Meanwhile, sfc ridging extends into the southern half of the Florida peninsula from the western Atlantic, resulting in a prevailing easterly flow across the area. This synoptic scenario will result in a summer-type weather pattern with showers and thunderstorm activity developing near the east coast in the early afternoon hours, then shifting to interior areas and the west coast through early evening hours as sea breezes push inland. By early next week, model solutions for the long term suggest the formation of an upper level low over the northwest Atlantic waters, which seems to weaken the aforementioned ridge and allow for a back door frontal boundary to reach South Florida. Winds turn more NE and become moderate to gusty at times as pressure gradients between the front and a low developing over the west Caribbean Sea become tighter. Expect chances of rain to remain mainly in the scattered range early next week, with best chances over the interior and west coast metro areas. Temperatures will continue generally warm, with afternoon highs in the upper 80s to low 90s. Marine... Other than occasional showers and thunderstorms, generally benign marine conditions are expected through the weekend. The gradient tightens some next week as a system begins to approach the area. Beach Forecast... A moderate risk of rip currents is forecast for the East Coast today. && .Preliminary Point Temps/PoPs... West Palm Beach 88 75 87 75 / 60 20 40 20 Fort Lauderdale 87 77 86 77 / 50 20 30 20 Miami 88 77 87 76 / 60 10 30 20 Naples 87 74 89 73 / 30 10 40 20 && .MFL WATCHES/WARNINGS/ADVISORIES... FL...None. AM...None. GM...None. && Update/Hydrology/Aviation...03/Fell Short Term/Marine/Beach...32/MM Long Term...17/AR
Hazardous weather outlook, May 27, 9:35 AM EDT, 1 hour 29 minutes before
Hazardous Weather Outlook for South Florida National Weather Service Miami FL 935 AM EDT Wed May 27 2020 AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676- 280145- Lake Okeechobee-Biscayne Bay- Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM- Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM- Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM- Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM excluding the territorial waters of Bahamas-Glades-Hendry- Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier- Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade- Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami- Dade-Far South Miami-Dade- Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM- Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM- Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM- 935 AM EDT Wed May 27 2020 ...Localized Flooding Possible Today... ...Thunderstorms Possible This Afternoon... This hazardous weather outlook is for South Florida. .DAY ONE...TODAY AND TONIGHT Thunderstorms: Thunderstorms will be possible today over the interior, Lake Region, and portions of the East Coast. Lightning, gusty winds, and locally heavy rainfall are possible. Flooding: Due to already saturated soils, flooding will be possible along the east coast metro today. Torrential rainfall will be possible in the heaviest showers and thunderstorms, which could lead to flooding of poor drainage areas, small streams, creeks, and canals. Wind: The stronger showers and storms may produce wind gusts over 45 mph. Waterspouts: Some waterspouts will be possible across the Atlantic waters and Lake Okeechobee. Rip currents: Moderate Risk for rip currents along all east coast beaches today. Visibility: Some fog will be possible across the interior overnight tonight. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Thunderstorms will be possible each afternoon with lightning, gusty winds, and locally heavy rainfall possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. For more information...visit the National Weather Service in Miami website at www.weather.gov/miami. FELL
In the hours before
Local storm report, May 27, 10:16 AM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
1016 AM EDT WED MAY 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM FLASH FLOOD 1 N MIAMI BEACH 25.83N 80.13W
05/26/2020 MIAMI-DADE FL NWS EMPLOYEE
DELAYED REPORT: NATIONAL WEATHER SERVICE
METEOROLOGISTS WITNESSED SIGNIFICANT
FLOODING IN PARTS OF THE MIAMI BEACH AREA
YESTERDAY EVENING. WATER WAS SEVERAL INCHES
HIGH AFTER CESSATION OF HEAVY RAINS IN THE
VICINITY OF THE INTERSECTION OF ALTON ROAD
AND 53RD STREET INCLUDING SURROUNDING AREAS.
WATER WAS ENTERING PROPERTIES AND REACHING
TO GARAGES.
&&
COHENThe office that day
Everything else NWS Miami, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 8:07 PM EDT | Special Marine Warning | MFL | 68 min | |
| May 26, 8:11 PM EDT | Special Weather Statement | MFL | Miami-Dade | 64 min |
| May 26, 8:27 PM EDT | Severe Thunderstorm Warning | MFL | Miami-Dade | 18 min |
| May 26, 9:08 PM EDT | Areal Flood Warning | MFL | Broward, Miami-Dade | 3 hr |
| May 26, 9:09 PM EDT | Special Weather Statement | MFL | Miami-Dade | 51 min |
| May 27, 9:17 AM EDT | Areal Flood Advisory | MFL | Miami-Dade | 6 hr |
| May 27, 12:26 PM EDT | Special Weather Statement | MFL | Miami-Dade | 49 min |
| May 27, 12:35 PM EDT | Special Weather Statement | MFL | Palm Beach | 40 min |
| May 27, 12:52 PM EDT | Special Weather Statement | MFL | Hendry | 53 min |
| May 27, 1:09 PM EDT | Special Marine Warning | MFL | 2 hr | |
| May 27, 1:15 PM EDT | Special Weather Statement | MFL | Miami-Dade | 45 min |
| May 27, 1:25 PM EDT | Special Weather Statement | MFL | Broward | 65 min |
| May 27, 1:29 PM EDT | Special Weather Statement | MFL | Glades | 61 min |
| May 27, 1:41 PM EDT | Special Marine Warning | MFL | 2 hr | |
| May 27, 1:48 PM EDT | Special Weather Statement | MFL | Palm Beach | 57 min |
| May 27, 1:55 PM EDT | Severe Thunderstorm Warning | MFL | Hendry, Palm Beach | 52 min |
| May 27, 2:20 PM EDT | Special Weather Statement | MFL | Broward | 55 min |
| May 27, 2:43 PM EDT | Special Marine Warning | MFL | 2 hr | |
| May 27, 2:45 PM EDT | Special Weather Statement | MFL | Palm Beach | 60 min |
| May 27, 3:10 PM EDT | Severe Thunderstorm Warning | MFL | Palm Beach | 52 min |
| May 27, 3:30 PM EDT | Special Weather Statement | MFL | Glades | 60 min |
| May 27, 3:31 PM EDT | Special Marine Warning | MFL | 119 min | |
| May 27, 4:42 PM EDT | Special Marine Warning | MFL | 33 min | |
| May 27, 4:52 PM EDT | Special Marine Warning | MFL | 113 min | |
| May 27, 5:24 PM EDT | Special Weather Statement | MFL | Miami-Dade | 36 min |
| May 27, 5:36 PM EDT | Areal Flood Advisory | MFL | Miami-Dade | 3 hr |
| May 27, 5:47 PM EDT | Special Marine Warning | MFL | 118 min | |
| May 27, 6:16 PM EDT | Areal Flood Advisory | MFL | Miami-Dade | 18 hr |
| May 27, 6:30 PM EDT | Flash Flood Warning | MFL | Miami-Dade | 5 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.